Colorado, 2006

Lightning Strike in Colorado, June 21, 2006

June 21, 2006 · NWS BOU · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 21, 1:41 PM MST, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 21, 1:41 PM MST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
241 PM MDT WED JUN 21 2006

.SHORT TERM DISCUSSION...STORMS BEGINNING TO FIRE ACROSS MTNS/HIR
TRRN AND OVER THE PALMER DIVIDE ATTM. ALREADY SEVERE THUNDERSTORM
WATCH IN PLACE FOR SRN SXNS OF CWA FROM DENVER SOUTHWARD. CURRENT
ACARS SOUNDINGS AT DEN STILL SHOWS HEALTHY CAP AROUND 750MB. STILL
NEED TEMPS NEAR 85/45 TO BREAK CAP WITH RESULTING CAPES NEAR
1200J/KG. TEMPS MAY HAVE HARD TIME GETTING THERE...BUT WITH EXPECTED
OUTFLOW BOUNDARIES EXPECT THINGS TO FINALLY GET GOING TOWARDS LATE
AFTN OVER DENVER AREA. STILL EXPECT THE STRONGEST STORM OVER THE
PALMER DIVIDE AND EVENTUALLY STRETCHING FURTHER NORTHEAST INTO
LINCOLN AND WASHINGTON COUNTIES TWOWARDS EVENING. CURRENT LAPS
ANALYSIS SHOWING CAPES AROUND 1500J/KG OVER THE HIGHER TERRAIN
THERE.  ALSO LOOKING AT DECENT UPPER LEVEL WAVE NOW MOVING INTO NW
UTAH WHICH IS PROGGED ACROSS WRN CO TOWARDS EVENING. THIS SHOULD
HELP TO ENCHANCE CONVECTIONS THIS EVENING. CONVECTION SHOULD LAST
WELL INTO THE NIGHT OVER THE FAR EASTERN PLAINS AS THE FORCING ALOFT
FROM THE WAVE WILL BE OVER US LATE INTO THE NIGHT. WITH THIS NEXT
WAVE...ANOTHER SURGE MOVES INTO NERN CO BY THU AFTN. THIS WILL KEEP
LOW LVL MSTR IN THE MID 40S/50S WITH CONTINUED SHALLOW ERLY FLOW
ACROSS THE FRONT RANGE. CURRENT SCT POPS LOOKS GOOD IN CURRENT
GRIDS. STILL A SEVERE THREAT AGAIN ON THURSDAY WITH SUFFICIENT MID
LVL FLOW OF 35-40KT AND CAPES NEAR 1000J/KG. TEMPS WILL CONTINUE ON
THE COOL SIDE ACROSS ERN CO AS 700MB TEMPS DROP TO BELOW 10C UNDER
CONTINUED LOW LVL INVERSIONS.

.LONG TERM DISCUSSION...UPPER LEVEL WIND FIELD SHOW A WEAK TROUGH
MOVE ACROSS THE FORECAST AREA THURSDAY AFTERNOON.  THE FLOW ALOFT IS
NORTHWESTERLY FRIDAY...FRIDAY NIGHT...AND SATURDAY.   THE LOW LEVEL
FLOW IS EASTERLY THURSDAY NIGHT WELL UP INTO THE FOOTHILLS...THEN
SOUTHEASTERLY FRIDAY LATE DAY COMPLETE WITH A DENVER CYCLONE.   BY
SATURDAY AFTERNOON...MORE NORTH-NORTHEASTERLY FLOW IS PROGGED OVER
THE PLAINS.  THE QG VERTICAL VELOCITY FIELDS SHOW WEAK DOWNWARD
MOTION TO NOTHING FOR THE FORECAST AREA THURSDAY NIGHT THROUGH
SATURDAY.  FOR MOISTURE...THURSDAY EVENING LOOKS PRETTY DECENT FOR
MOST OF THE FORECAST AREA...WITH EVEN SOME IN THE LOWER LEVELS.  ON
FRIDAY THERE IS PLENTY AGAIN OVER THE PLAINS...LESS OVER THE HIGH
COUNTRY.  ON SATURDAY...ITS PRETTY DRY...SAVE FOR A LITTLE BIT IN
THE MID AND UPPER LEVELS.  THERE IS A DECENT THETA-E AXIS OVER ALL
THE PLAINS THURSDAY NIGHT...FRIDAY...AND FRIDAY NIGHT.  BY SATURDAY
IT FLUSHES EAST OF THE FORECAST AREA.  THE STEEPER LAPSE RATES ARE
INDICATED ON FRIDAY AND SATURDAY.  FORECAST SOUNDINGS HAVE THE BEST
CAPE LATE DAY FRIDAY...AND OVER THE FAR EAST SATURDAY AFTERNOON.
POPS LOOK PRETTY GOOD FOR BOTH LATE DAY THURSDAY AND LATE DAY
FRIDAY...LESS POPS LATE DAY SATURDAY.  FOR TEMPERATURES...FRIDAY
LOOKS ABOUT 5 C WARMER THAN THURSDAY.  SATURDAY WARMS ANOTHER 2-4 C
FORM FRIDAYS HIGHS.

FOR THE LATER DAYS...SUNDAY THROUGH WEDNESDAY...THE VARIOUS MODELS
HAVE AN UPPER RIDGE CENTER OVER THE GREAT BASIN SUNDAY AND MONDAY.
BY TUESDAY AND WEDNESDAY THE CENTER IS PROGGED OVER THE FOUR
CORNERS.  NORTHWESTERLY FLOW ALOFT IS EXPECTED SUNDAY AND MONDAY
...WITH MORE ZONAL FLOW FOR TUESDAY AND WEDNESDAY.   THERE ARE A FEW
WEAK TROUGHS INDICATED IN THE FLOW SO WILL MAKE SURE SOME LIMITED
POPS ARE IN THE ZONES.
&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SWE/RJKOOPMEINERS
Hazardous weather outlook, Jun 21, 10:07 AM MST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1107 AM MDT WED JUN 21 2006

COZ030>051-221200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1107 AM MDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL INITIALLY DEVELOP OVER THE MOUNTAINS
AND FRONT RANGE FOOTHILLS EARLY THIS AFTERNOON...THEN BEGIN TO
SLOWLY PROPAGATE ACROSS THE EASTERN PLAINS DURING THE LATE AFTERNOON
AND EVENING HOURS. SOME OF THESE STORMS MAY BECOME SEVERE WITH HAIL
UP TO QUARTER-SIZED IN DIAMETER AND DAMAGING WINDS THE MAIN THREATS.
AT THIS TIME...THE HIGHEST SEVERE THREAT WILL BEGIN ACROSS THE
PALMER DIVIDE REGION... THEN SHIFTING EASTWARD OVER THE EASTERN
PLAINS DURING THE EVENING.

A COLD FRONT WHICH MOVED THE REGION EARLY THIS MORNING HAS USHERED
IN A COOLER AIRMASS WITH HIGHER LOW LEVEL MOISTURE. INITIALLY...THIS
COOLER AIR HAS RESULTED IN A MORE STABLE AIRMASS...BUT ENOUGH
HEATING AND STORM PROPAGATION FROM THE MOUNTAINS AND HIGHER TERRAIN
WILL ALLOW STORMS TO MOVE OVER THE URBAN CORRIDOR TOWARDS LATE
AFTERNOON. MOST OF THE STORMS WILL BE DELAYED UNTIL THE EVENING
HOURS ACROSS THE FAR NORTHEAST PLAINS.  AN UPPER LEVEL DISTURBANCE
WILL MOVE TOWARDS THE REGION THIS EVENING WHICH WILL HELP TO ENHANCE
STORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP ACROSS THE OUTLOOK AREA
THURSDAY AFTERNOON AND LINGER THROUGH THE EVENING. THE THUNDERSTORMS
MAY PRODUCE HAIL AND STRONG GUSTY WINDS...WHILE A FEW STORMS ALONG
THE FRONT RANGE AND OVER THE PALMER DIVIDE MAY ALSO PRODUCE HEAVY
RAINFALL. FEWER THUNDERSTORMS ARE EXPECTED ON FRIDAY WITH THE
ATMOSPHERE DRYING AND WARMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM ACROSS THE EASTERN
PLAINS OF COLORADO.

ENTREKIN/RJK

The radar

The Denver radar (KFTG), 20 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Adams

When
June 21, 4:15 PM MST
Where
Adams County, Westminster
Deaths
1 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
39.874, -104.338 (the zone’s center; the record gives no point)

A man on a motorcycle was struck by lightning and killed. The motorcyclist was struck on U.S. Highway 36 between Church Ranch Blvd. and Sheridan Blvd. After the man was struck, he crashed into the center median. The lightning left a crater in the highway that was approximately 18 inches long, 8 inches wide and 4 inches deep.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Adams2006-06-2146MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516863.